Statin-type cholesterol-lowering drugs are a mainstay of treatment for heart disease. But many people find it difficult to stick with their treatment. They may complain that medicines such as simvastatin (Zocor), atorvastatin (Lipitor) or rosuvastatin (Crestor) causes joint or muscle pain. It doesn’t help when the doctor says such a side effect is impossible, or that it must be psychosomatic.
Does Simvastatin (Zocor) Cause Joint Pain?
Q. I started taking 10 mg of simvastatin (Zocor) four years ago. At that time I was in good physical condition. I would exercise regularly after work. Since that time I have aged rapidly and am not capable of working out due to pain in my back, right hip and leg.
I have been to a great number of doctors, and they have found no reason for the pain. I regularly get cortisone and nerve-burning treatments in my lower back.
I recently had my simvastatin prescription increased to 20 mg per day and almost immediately my symptoms increased and went into my other hip and leg also. I have an appointment with my doctor scheduled, and now I am thinking the simvastatin could be the reason for all of my problems.
I will write again when and if I get some answers. I would like to thank everyone on this website for all the helpful information you have posted.
Statin Drugs May Cause Joint and Muscle Pain:
A. We cannot answer your question whether your statin has caused the pains in your back, hips and legs. We can only say that all statins are capable of causing muscle pain and weakness. The pains can occur almost anywhere including hands, shoulders, neck, back, legs, feet and knees.
We have received so many reports of similar problems to this website that we don’t know where to begin. Here are just a few examples:
“I know dozens of people who take statins. Most of them were always active at work and home. Now everyone of these people, me included, complain of aches and pains in muscles and joints. Some days my legs feel like the won’t support me. My arms and shoulders feel like I climbed a mountain. I don’t even feel like weeding my rose garden.
“My doctor, my wife’s doctor, and my mother’s doctor (all different people) all swear that the statins are not causing the problem. Side effects listed on all statins include muscle pain – guess they can’t read. Another problem we all have is extreme fatigue. This group of people was otherwise healthy and active, but now some of them feel like they should be in the old folks home.
“Since my cholesterol is very low now, I am trying to talk my doctor into weaning me off the statins. I’m hoping he does and I can feel like a human being again instead of a zombie.”
“My husband’s doctor, an internal medicine specialist, prescribed a statin drug which he was on for about a year. My husband had horrible aches and pain every day, had trouble sleeping and he also developed neuropathy. He has been off the statin for over a year and still has all the problems related to it.
“My concern is that his doctor just puts his patients on a pill and does not take any side effects into consideration simply just says pop this pill. My husband won’t question his doctor but I certainly do.”
Another reader had trouble with leg pain and weakness:
“Muscle pain can mean different things to different people. I was on statins (Lipitor) for years and complained to my doc about muscle pain. The long muscles from hip to ankle are so sore that I can’t bear to touch them.
“I have been off statins for two years and there is no relief from the pain. Leg muscles are also weak, making stairs very difficult. Will this muscle sensitivity ever go away?”
One woman had a horror story:
“My husband started taking simvastatin (Zocor) 5 years ago. The first time he started to notice tingling in his left arm and muscle weakness, we told his doctor, and he said it was not what we saw in the list of side effects in commercials on TV, which said if you notice these symptoms, you should tell doctor-as we did, but he still denied it.
“What we don’t understand is why his doctor started him on such a high dose: 80 mg. Most people I have talked to were started on 10 mg or 20 mg. He then totally lost the use of his arm. We then had other medical problems that needed to be taken care after we started to see a neurologist who thought it may be a pinched nerve.
“To make this short, because there is so much more, four years later my husband had a biopsy done, in May of this year and has been told he has ALS.
“He stopped taking Zocor for 6 months, but I think if we had known about these statins and if his doctor would have been more honest about the side effects and listened more to us about the symptoms, my husband would have stopped taking the drug immediately and would not be fighting for his life at 58 years old.
“I think anyone who is on any of these statins should make sure that there are no other safe options, unlike my husband who trusted his doctor. I hope this helps even one person to have a choice and to know all the true side effects.
“Thank you and I hope that the F.D.A will take a closer look into these statins that I believe are causing motoneuron diseases!”
Is There a Link to ALS?
The FDA denies that there is any connection between statins and ALS or any other serious motor neuron disease. The story has not disappeared, however. You can read more of what we have written here.
And please share your own story below. We want to hear all sides of the statin story.